Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 256, NWS St. Louis, MO

August 23, 2004Sainte Genevieve County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 23, 2004, 2:10 PM CDT for Sainte Genevieve County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2004, 2:10 PM CDT (19:10 UTC)
Expired
Aug 23, 2004, 2:45 PM CDT
In force
35 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 103 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.2 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 874 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
874 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 231910
SVRLSX
MOC186-231945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
208 PM CDT MON AUG 23 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STE. GENEVIEVE COUNTY IN SOUTHEAST MISSOURI

* UNTIL 245 PM CDT

* AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  TWO SEVERE THUNDERSTORMS...ONE JUST NORTHEAST OF COFFMAN AND THE 
  SECOND ABOUT 5 MILES WEST OF COFFMAN.  THESE STORMS WERE MOVING
  NORTHEAST AT 30 MPH.  THE PRIMARY THREAT FROM THIS STORM WILL BE
  DAMAGING HAIL.

* LOCATIONS IMPACTED INCLUDE...
  WEINGARTEN
  ROCKY RIDGE
  BLOOMSDALE
  STE. GENEVIEVE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3781 9038 3768 9020 3788 8994 3807 9018

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:30 AM CDT, 10 hours 40 minutes earlier.

Area forecast discussion, Aug 23, 3:30 AM CDT, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 AM CDT MON AUG 23 2004

.DISCUSSION...
LATEST WATER VAPOR IMAGERY SHOWING A RATHER IMPRESSIVE UPR TROF OVER
THE NW CONUS WITH A RATHER BROAD QUASI-ZONAL FLOW FROM THE ROCKIES
THRU THE NATIONS MIDSECTION. WK UPPER LEVEL DISTURBANCES
TRANSLATING EWD WITHIN THIS FLOW FROM THE GREAT BASIN INTO THE
CENTRAL U.S. WILL BE THE FCST PROBLEM THRU THE WK...ESPECIALLY AS
THE WRN LONGWV TROF CONTS TO DEVELOP.  WATER VAPOR IMAGERY AND THE
PROFILER NETWORK ARE SHOWING TWO RATHER WELL DEFINED SHRTWVS
ATTM...INVOF OF THE KS/CO BORDER AND OVR SCNTRL KS.  UNTIL THE LAST
HR OR SO THE CENTRAL PLAINS HAD BEEN VOID OF PCPN...BUT CONVECTION
HAS DEVELOPED IN ADVANCE OF BOTH OF THESE SHRTWVS WITHIN A BROAD
25-30KT SWLY LLJ WHERE THE AIRMASS IS VERY MOIST AND MODERATELY
UNSTABLE.  MODEL GUID IS IN PRETTY GOOD AGREEMENT SLOWLY LIFTING THE
SHRTWVS TO THE NE THRU THE MIDDLE AND UPR MS VLY TDA THRU TUE.
WHILE THE MAIN VORT MAX IS FCST TO PASS TO THE NW OF THE CWFA...THE
MODELS SHOW THE STRUCTURE BCMG MORE ELONGATED TNGT SUGGESTING MORE
LONGEVITY AND SWD EXTENT TO THE PCPN CHCS.  THE ETA IS MOST EMPHATIC
WITH THIS STRUCTURE WITH THE GFS LESS SO AND THE UKMET EVEN LESS.
THE GFS HOWEVER CONTS TO SUFFER SEVERELY FROM CONVECTIVE FEEDBACK
WITH THE WHOLE SYSTEM.  ANYWAY THE AIRMASS TDA ACRS THE REGION SHUD
BECOME WKLY-MDTLY UNSTABLE BY AFTERNOON WITH CAPES OF 1000-2000 J/KG
WITH LTL IF ANY CAP. LRG SCALE FRCG IN ADVANCE OF THE AFOREMENTIONED
SHRTWV SHUD BE GREATEST FM CNTRL MO THRU NE MO TDA AND TNGT AND THIS
IS WHERE THE GREATEST COVERAGE OF CONVECTION SHUD CONCENTRATE.  THIS
CORRIDOOR IS ALSO COINCIDENT WITH A GOOD SWLY CONVEYOUR BELT OF
DEEPER MOISTURE AND EXIBITS DEEP WARM CLOUD LAYERS...THUS IF SOME
ORGANIZATION BECOMES ESTABLISHED...WITH THE HI PE PARAMETERS...THERE
CUD BE SOME DECENT RAFL AMOUNTS.  ALOT OF UNCERTAINTY AT THIS POINT
BUT MERITS WATCHING.  KEPT THE HIEST POPS TUE IN THE NE CWFA...IN
ADVANCE OF THE LIFTING SHRWTV TROF.  LOTS OF UNCERTAINTY FOR THE
REMAINDER OF THE FCST.  PERIODIC DISTURBANCES WILL CONT TO TRANSLATE
ACROSS THE MS VLY WITH A WARM MOIST UNSTABLE AIRMASS IN PLACE AND
SUPPORTIVE OF CONVECTIVE DEVELOPMENT. HI TEMPS AS THE WEEK WEARS ON
WILL BECOME EVEN MORE DEPENDENT ON CLOUDS AND ANY CONVECTION WITH
H85 TMPS PUSHING +20 DEGC BY WED. MAV/MET MOS GUID DISPLAYING THIS
QUANDRY WITH 8-10 DISPARITY IN MAXES. THE FCST ATTM SIDES IN THE
WARMER DIRECTION FROM WED AND BYD.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

GLASS
Hazardous weather outlook, Aug 23, 6:00 AM CDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
600 AM CDT MON AUG 23 2004

ILZ095>097-MOZ018-019-026-027-034>036-041-042-047>051-241100-
ADAMS IL-AUDRAIN-BOONE-BROWN-CALLAWAY-COLE-KNOX-LEWIS-MARION-
MONITEAU-MONROE-MONTGOMERY-OSAGE-PIKE-PIKE IL-RALLS-SHELBY-
600 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHEAST MISSOURI AS WELL AS WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY ACROSS THE AREA TODAY AND TONIGHT AS A
WEAK UPPER LEVEL DISTURBANCE MOVES NORTHEAST THROUGH THE MISSISSIPPI
VALLEY.  THE MAIN THREAT FROM ANY STORMS WILL BE LOCALLY HEAVY
DOWNPOURS AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEAK UPPER LEVEL DISTURBANCES WILL CONTINUE TO PERIODICALLY TRACK
ACROSS THE MISSISSIPPI VALLEY FROM TUESDAY THROUGH FRIDAY.  THE
COMBINATION OF THESE DISTURBANCES AND A MOIST UNSTABLE AIR MASS IN
PLACE...WILL RESULT IN A CHANCE OF THUNDERSTORMS THROUGHOUT THE
WEEK. A COLD FRONT WILL FINALLY MOVE THROUGH THE AREA ON SATURDAY...
ACCOMPANIED BY A CHANCE OF THUNDERSTORMS...BUT ALSO USHERING DRIER
AND MORE STABLE AIR INTO THE BI-STATE REGION FOR SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ILZ058>060-064-065-069-070-074-079-098>102-MOZ052-059>065-072>075-
084-085-099-241100-
BOND IL-CALHOUN IL-CLINTON IL-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-
GREENE IL-IRON-JEFFERSON-JERSEY IL-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-REYNOLDS-
ST CHARLES-ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-
STE GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
600 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL AND
SOUTHEAST MISSOURI AS WELL AS MUCH OF SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY AND TONIGHT
AS A WEAK UPPER LEVEL DISTURBANCE MOVES NORTHEAST THROUGH THE
MISSISSIPPI VALLEY.  THE MAIN THREAT FROM ANY STORMS WILL BE LOCALLY
HEAVY DOWNPOURS AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEAK UPPER LEVEL DISTURBANCES WILL CONTINUE TO PERIODICALLY TRACK
ACROSS THE MISSISSIPPI VALLEY FROM TUESDAY THROUGH FRIDAY.  THE
COMBINATION OF THESE DISTURBANCES AND A MOIST UNSTABLE AIR MASS IN
PLACE...WILL RESULT IN A CHANCE OF THUNDERSTORMS THROUGHOUT THE
WEEK. A COLD FRONT WILL FINALLY MOVE THROUGH THE AREA ON SATURDAY...
ACCOMPANIED BY A CHANCE OF THUNDERSTORMS...BUT ALSO USHERING DRIER
AND MORE STABLE AIR INTO THE BI-STATE REGION FOR SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

GLASS

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.